News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Hematology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Hematology Answers List

Forum Name: Hematology Topics

Question: Elevated Blood Work: Doctor is Vague: Can You Help?


 eferrell - Sat Feb 12, 2005 11:49 pm

My white count has been slightly elevated for over a year. It is currently 11.0. On the same day, my absolute lymphocytes came back elevated at 3.7.

Recently, my AST came back as high at 34 and my ALT borderline elevated at 31. My glucose was high at 179 because starting Provera has elevated my glucose. I am NIDDM and on Metformin.

I also have fibromyalgia, hypertension, PCOS, and GERD. I have a consult to neurology coming up due to extreme muscle fatigue, sometimes making it difficult to eat because it exhauts my chewing and swallowing muscles.

Lastly, my doctor wants me to start Lipitor, but only my HDL was out of whack. These are my cholesterol results:

Cholesterol 152
Triglycerides 133
HDL 44
LDL 100
Chol/HDL ratio 3.45

I rarely drink, have never smoked, and do not use illegal drugs. What are all these results telling me? I am worried. Thanks for any help you can give.

Medications:
To start Lipitor on Monday
Metformin 1000 mg po bid
Medroxyprogesterone 30 mg po daily
Atenolol 25 mg po daily
Furosemide 20 mg po daily
Benicar 20 mg po daily
Potassium CL 10 mEq po daily
Ranitidine 150 mg po bid
 Theresa Jones, RN - Thu Feb 17, 2005 5:51 am

User avatar Hi eferrell,
Concerning your white blood counts, where these counts a computer generated counts or a differential (manual or hand count)? If it is a computer generated count and a differential was not indicated or done I wouldn't put much significance in this at present. As for your cholesterol levels I would have to see the normal reference ranges for your lab because generally speaking these results really aren't abnormal according to general values. People are generally prescribed cholesterol lowering medications even when there are only minor abnormalities for those at a higher risk for coronary heart disease. My concern however, has then been any other methods to alter levels with diet changes etc. because with the elevations in liver function (although mild) I would question the use of Lipitor due to the documented effects on raising liver enzymes.
Sincerely,
Rntdj
 eferrell - Thu Feb 17, 2005 9:25 am

I don't know how to tell if the blood counts were computer generated or hand counted. I think computer because at the bottom of the CBC results it says that anything marked with an asterisk was hand counted, and I don't see any asterisks. Here's what my lab results show in more detail:

ALT 34 (high): Normal 0-31
ALT 31: Normal 0-31
Cholesterol: 152: Normal 0-200
Triglycerides 133: Normal 0-200
HDL CHOL, Direct 44 (low): Normal 51-71
HDL CHOL, Direct 100: Normal 0-130
CHOL/HDL Ratio 3.45: Normal 0-5.00

Hemoglobin A1C 7.4 (high): Normal 4.2 - 5.8 (this value is down from 8.1 so treatment so far is helping)

The blood test that measured my counts was a CBC W/Plat & Diff. Some other ranges I've seen on the web differ from these low/high ranges. These results:

WBC 11 (high): Low 3.5; high 10.6
Hemoglobin 12.9: Low 11.9; high 15.1
Hematocrit 37: low 34.9; high 44.1
Lymphocyte, absoute 3.7: low 0.9; high 3.0

Thank you for replying. It means a lot to me. I am worried for many reasons. Last year, I had barely a period for 8 months, then started bleeding around November and it hasn't stopped yet. Despite starting 30 mg progesterone 20 days ago, the bleeding continues. Not sure if I mentioned that in my previous post. Biopsy came back borderline simple hyperplasia and ultrasound showed 1 small uterine fibroid and a few small ovarian cysts. Doc says possible PCOS on that front. I am getting more confused because if it is PCOS I understood that the progesterone would make the bleeding stop. It is getting worse.

I am so thankful you answered me. You are the second nurse who has questioned the use of Lipitor at this time. I just turned 52 and this is the first abnormal cholesterol result I can remember, and a change in diet was not first tried. I am worried that something is elevating my liver enzymes and I would like to correct it now. My mother had renal failure and had to be on kidney dialysis and I don't ever want to go there or anywhere like it.



I feel like my health is going to heck in a handbasket. Thanks again.
 Dr. Yasser Mokhtar - Mon Feb 21, 2005 4:55 pm

User avatar Dear Eferrell,

The results of your blood tests are very slightly elevated.

This mildly elevated white count together with this mildly elevated lymphocyte count, might mean that you just had a viral infection like a cold.

Regarding the liver enzymes, i don't think that there is anything to worry about unless your ast and alt were really low before.

Possible causes for this minimal elevation in the ast and alt could be:
1. Diabetes. By mobilizing fat to your liver, a condition known as fatty liver. This can be detected by either an ultrasound or a ct scan of the abdomen.
2. You are taking multiple medications and some of these medications like metformin can cause elevation in the liver enzymes.
3. Viral liver infection otherwise known as hepatitis.
4. Rare diseases such as hemochromatosis.

Regarding your cholesterol profile, you are a diabetic and your ldl has to be 100 or less according to the guidelines. Yours is already 100, so i don't cthink that you need to take it. Discuss this further with your doctor

About your fatigue, atenolol can cause extreme fatigue and many patients stop it because of this side effect.

Lipitor can cause increase in the liver enzymes and can affect the muscles as well. So, if you have muscle weakness or muscle pains of any sort with which it is going to be difficult to assess the side effect of muscle pain and/or weakness (this is a very serious side effect as it might end in renal failure if there is severe unnoticed muscle damage), some health care providers choose not to use the group of medications to which lipitor belongs.

If you are really concerned, i don't see a reason why not have an ultrasound of the abdomen to take a look at the liver. Have some blood tests done to exclude hepatitis.

Regarding your bleeding problem, i am not comfortable discussing this as i am not a gynecologist but i think at your age, if there is any suspicion about cancer, the uterus and ovaries are removed.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here